Wyoming, 2024

Damaging Wind and High Wind in Wyoming, September 17, 2024

September 17, 2024 · NWS RIW · 4 events in 4 counties and zones

A cold front swept across Wyoming and brought high wind to portions of western and central Wyoming. The highest wind gust recorded was 78 mph along Highway 28 in the Red Canyon area of south pass.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept across Wyoming and brought high wind to portions of western and central Wyoming. The highest wind gust recorded was 78 mph along Highway 28 in the Red Canyon area of south pass. Other wind gusts over 58 mph were reported Lincoln and Johnson Counties. A high based shower brought a wind gust of 61 mph to the Lander airport in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 17, 3:53 AM MST, 3 hours 57 minutes earlier. Its key messages:

  • Widely scattered rain showers and thunderstorms this morning west of the Divide that will spread east in the afternoon.
  • A cold front pushes through west to east from late morning through mid afternoon with gusty west to north of westerly winds behind it, some of which could be high wind warning criteria.
  • Cooler temperatures for the rest of the week and into the weekend with continued precipitation chances throughout as well.
Area forecast discussion, Sep 17, 3:53 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
453 AM MDT Tue Sep 17 2024

.KEY MESSAGES...

- Widely scattered rain showers and thunderstorms this morning
  west of the Divide that will spread east in the afternoon.

- A cold front pushes through west to east from late morning
  through mid afternoon with gusty west to north of westerly
  winds behind it, some of which could be high wind warning
  criteria.

- Cooler temperatures for the rest of the week and into the
  weekend with continued precipitation chances throughout as
  well.

&&

.DISCUSSION...
Issued at 122 AM MDT Tue Sep 17 2024

IR currently depicts some dry air intrusion across the CWA ahead
of the main upper level low pushing across Nevada. Any rain
shower activity has dissipated and pushed into Montana out of
the Bighorn Basin. An upper level shortwave will begin to push
out of northern Utah/eastern Idaho by mid morning that will
spark some widely scattered rain showers and isolated
thunderstorms west of the Divide. Another area of note will be
from Sweetwater County up to Natrona with an area of surface
convergence ahead of the cold front. This will all spread north
and east into the afternoon hours becoming more numerous with
daytime heating. Hi-Res models are picking up on leeside
cyclogenesis along the triple point off the Bighorns that will
strengthen these aforementioned thunderstorms along the I-25
corridor by 3-4PM before exiting to the east in a short hour or
two. Main concerns will be with damaging winds as the main
threat with the support a strong mid level jet over 50kts that
will aid in mixing to the surface in this area of Johnson County
east of the interstate. Otherwise, the bulk of the main energy
will be well east of the CWA where more ample CAPE and steeper
lapse rates will be.

The main concern outside of precipitation activity will be with
FROPA and wind shifting out of the west to north of west. Timing
is more aligned with the models improving confidence of pushing
out of Idaho by late morning and progressing east through the
afternoon hours exiting east by 4-5PM. On the backside of the
low, moisture will wrap back into northwestern portions of the
state with the occlusion emphasizing the stronger winds with
CAA. Wind gusts up to 50-60 mph are possible in some areas of
the Cody Foothills (funneling) and into eastern parts of Fremont
County and Natrona County as well. Other areas will see winds
up to 40-50 mph, staying below any high wind thresholds.
Precipitation will be for the northern third of the CWA with
mountain snow likely for elevations of the Winds, Tetons, and
Absarokas over around 8kft as the cold air pushes in behind the
aforementioned cold front. Nothing significant in accumulations
but a decent amount as the first bigger snow of the season.
Lower elevations will see rain showers progress east into the
Bighorn Basin after midnight and into Wednesday morning.

Precipitation will linger in these areas into the afternoon as
winds decrease by late morning and into the afternoon with a
diminishing gradient behind the occlusion. A more stratiform
type event through the afternoon and evening with the cooler
air making its way across the CWA. Afternoon high temperatures
will be in the 50s and 60s for points west of the Divide (and
some even cooler), with 60s to low 70s to the east for the
remainder of the week and into the weekend. Induced upper level
ridging ahead of another deepening low making its way down the
west coast for Thursday the the CWA remaining mostly dry for
most. The EC has the low cutting off well to the south pushing
across the Four Corner Region late week with the bulk of the
greater impacts out of the state. Regardless, continued cooler
temperatures and unsettled weather with daily precipitation
chances to include snow in the higher elevations into the
weekend and the extended forecast.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 433 AM MDT Tue Sep 17 2024

VFR conditions to start the period for all TAF sites with
scattered mid level clouds and light varying winds through mid
to late morning. Rain showers and possible thunderstorms after
15Z at JAC spreading east with time after 16Z for RKS, 17Z for
BPI/PNA, 19Z for CPR, RIW, and LND, and 21Z at COD and WRL.
These will last for several hours as winds increase with an
approaching cold front before turning more westerly after around
21-01Z west to east. Winds will be reinforced at RKS, COD, and
LND on the backside of the low with additional rain showers for
JAC, COD, and WRL after 04-06Z through the end of the period.
Points south will remain dry overnight into Wednesday morning
with winds eventually diminishing after sunrise and into the
morning hours. Confidence at a medium level with precipitation
timing but still a bit of uncertainty with models and the
overall widespread sporadic nature of coverage.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday morning
for WYZ003-019-020.

&&

DISCUSSION...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 17, 1:02 AM MST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MDT Tue Sep 17 2024

WYZ001>020-022>030-181215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MDT Tue Sep 17 2024

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Widely scattered rain showers and thunderstorms expected west of the
Divide this morning spreading to the east in the afternoon. Strong to
severe storms could produce damaging winds up to 50 to 60 mph across
the I-25 corridor mid to late afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds behind a cold front likely overnight into Wednesday
morning with areas of the Cody Foothills to eastern Fremont and
Natrona Counties seeing west to north of west winds gusting up to
50 to 60 mph before diminishing by noon.

Continued precipitation chances for much of the long term with
mountain snow for the higher terrain and rain showers for the lower
valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 17, 7:50 AM MST to 7:53 AM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

Wind gusts as high as 61 mph occurred at the Lander airport.

High Wind, South Lincoln County

When
September 17, 1:55 PM MST
Where
South Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

The Kemmerer airport had a maximum wind gust of 60 mph.

High Wind, Wind River Mountains East

When
September 17, 3:02 PM MST to 3:28 PM MST
Where
Wind River Mountains East forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind gusts up to 78 mph occurred along Highway 28 in the Red Canyon area of South Pass.

High Wind, Northeast Johnson County

When
September 17, 3:55 PM MST
Where
Northeast Johnson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The Johnson County airport near Buffalo had a wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217065, 1217063, 1217064, 1217062.